Higher Risk Of Blood Clots With Newer Oral Contraceptive Pill
By Rebecca Lim | Health & Medicine
April 24, 2011
Oral contraceptive pills containing the hormone drospironone appears to increase the risk of deep vein thrombosis in women, says a new study.
AsianScientist (Apr. 24, 2011) – Researchers from the University of Otago have discovered that a combined oral contraceptive pill (OCP) containing the hormone drospironone appears to increase the risk of deep vein thrombosis in women as compared to the older preparations containing levonorgestrel.
Deep vein thrombosis (DVT) refers to the development of a blood clot in one of the veins in the lower limb. It is potentially life threatening, especially when the clot dislodges and travels to the right side of the heart and then to the lungs.
Using data from the UK General Practice Research Database, researchers studied 318,825 women between the ages of 15 and 44 who used either drospirenone or levonorgestrel OCPs in the period between 2002 and 2009.
The study excluded women with preexisting major risk factors for developing clots, and took into account influences such as their body mass index.
The results showed that in users of drospirenone, the risk of a venous clot was 23 per 100,000 ‘woman-years’, compared to 9 per 100,000 ‘woman-years’ in the group taking levonorgestrel pills.
“Our findings of an increased thromboembolism risk were consistent with results from two previous epidemiological studies by Danish and Dutch researchers. Also, laboratory studies have shown that the use of drospirenone, third-generation, and cyproterone acetate pills have a greater impact on a particular aspect of blood clotting (activated protein C resistance) that increases the risk of thromboembolism than do preparations containing levonorgestrel,” said study co-author, Dr. Lianne Parkin.
According to Dr. Parkin, there is currently no clear evidence that drospirenone pills have any greater clinical benefit than levonorgestrel pills in preventing pregnancy, treating acne, alleviating premenstrual syndrome, or avoiding weight gain.
Source: University of Otago.
Disclaimer: This article does not necessarily reflect the views of AsianScientist or its staff.